×

The symmetry reduction of variational integrals. (English) Zbl 1463.49055

Summary: The Routh reduction of cyclic variables in the Lagrange function and the Jacobi-Maupertuis principle of constant energy systems are generalized. The article deals with one-dimensional variational integral subject to differential constraints, the Lagrange variational problem, that admits the Lie group of symmetries. Reduction to the orbit space is investigated in the absolute sense relieved of all accidental structures. In particular, the widest possible coordinate-free approach to the underdetermined systems of ordinary differential equations, Poincaré-Cartan forms, variations and extremals is involved for the preparation of the main task. The self-contained exposition differs from the common actual theories and rests only on the most fundamental tools of classical mathematical analysis, however, they are applied in infinite-dimensional spaces. The article may be of a certain interest for nonspecialists since all concepts of the calculus of variations undergo a deep reconstruction.

MSC:

49S05 Variational principles of physics
49N99 Miscellaneous topics in calculus of variations and optimal control
70H03 Lagrange’s equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Adamec, L., A route to Routh—the classical setting, J. Nonlinear Math. Phys. 18 (2011), 87-107 · Zbl 1217.49040
[2] Adamec, L., A route to Routh—the parametric problem, Acta Appl. Math. 117 (2012), 115-134 · Zbl 1231.49038
[3] Bażański, S. L., The Jacobi variational principle revisited, Classical and Quantum Integrability ({W}arsaw, 2001) J. Grabowski et al. Banach Cent. Publ. 59. Polish Academy of Sciences, Institute of Mathematics, Warsaw (2003), 99-111 · Zbl 1082.70008
[4] Capriotti, S., Routh reduction and Cartan mechanics, J. Geom. Phys. 114 (2017), 23-64 · Zbl 1359.53066
[5] Cartan, É., Sur l’équivalence absolue de certains systèmes d’équations différentielles et sur certaines familles de courbes, S. M. F. Bull 42 (1914), 12-48 \99999JFM99999 45.1294.04 · JFM 45.1294.04
[6] Cartan, É., Leçons sur les invariants intégraux, Hermann, Paris (1971) · Zbl 0212.12501
[7] Chrastina, J., The Formal Theory of Differential Equations, Folia Facultatis Scientiarium Naturalium Universitatis Masarykianae Brunensis. Mathematica 6. Masaryk University, Brno (1998) · Zbl 0906.35002
[8] Chrastinová, V.; Tryhuk, V., On the internal approach to differential equations 1. The involutiveness and standard basis, Math. Slovaca 66 (2016), 999-1018 · Zbl 1399.58001
[9] Chrastinová, V.; Tryhuk, V., On the internal approach to differential equations 3. Infinitesimal symmetries, Math. Slovaca 66 (2016), 1459-1474 · Zbl 1399.58002
[10] Chrastinová, V.; Tryhuk, V., On the internal approach to differential equations 2. The controllability structure, Math. Slovaca 67 (2017), 1011-1030 · Zbl 1455.58014
[11] Crampin, M.; Mestdag, T., Routh’s procedure for non-abelian symmetry groups, J. Math. Phys. 49 (2008), Article ID 032901, 28 pages · Zbl 1153.37396
[12] Fuller, A. T., Stability of Motion. A collection of early scientific papers by Routh, Clifford, Sturm and Bocher, Reprint. Taylor & Francis, London (1975) · Zbl 0312.34033
[13] Griffiths, P. A., Exterior Differential Systems and The Calculus of Variations, Progress in Mathematics 25. Birkhäuser, Boston (1983) · Zbl 0512.49003
[14] Hermann, R., Differential form methods in the theory of variational systems and Lagrangian field theories, Acta Appl. Math. 12 (1988), 35-78 · Zbl 0664.49018
[15] Hilbert, D., Über den Begriff der Klasse von Differentialgleichungen, Math. Ann. 73 (1912), 95-108 \99999JFM99999 43.0378.01 · JFM 43.0378.01
[16] Krasil’shchik, I. S.; Lychagin, V. V.; Vinogradov, A. M., Geometry of Jet Spaces and Nonlinear Partial Differential Equations, Advanced Studies in Contemporary Mathematics 1. Gordon and Breach Science Publishers, New York (1986) · Zbl 0722.35001
[17] Libermann, P.; Marle, C.-M., Symplectic Geometry and Analytical Mechanics, Mathematics and Its Applications 35. D. Reidel Publishing, Dordrecht (1987) · Zbl 0643.53002
[18] Lie, S., Vorlesungen über Differentialgleichungen mit bekanten infinitesimale Transformationen, Teubner, Leipzig (1891),\99999JFM99999 23.0351.01
[19] Marsden, J. E.; Ratiu, T. S.; Scheurle, J., Reduction theory and the Lagrange-Routh equations, J. Math. Phys. 41 (2000), 3379-3429 · Zbl 1044.37043
[20] Mestdag, T., Finsler geodesics of Lagrangian systems through Routh reduction, Mediterr. J. Math. 13 (2016), 825-839 · Zbl 1338.53103
[21] Tryhuk, V.; Chrastinová, V., On the mapping of jet spaces, J. Nonlinear Math. Phys. 17 (2010), 293-310 · Zbl 1207.58004
[22] Tryhuk, V.; Chrastinová, V., Automorphisms of ordinary differential equations, Abstr. Appl. Anal. (2014), Article ID 482963, 32 pages
[23] Tryhuk, V.; Chrastinová, V.; Dlouhý, O., The Lie group in infinite dimension, Abstr. Appl. Anal. 2011 (2011), Article ID 919538, 35 pages · Zbl 1223.22018
[24] Vessiot, E., Sur l’intégration des systèmes différentiels qui admettent des groupes continus de transformations, Acta Math. 28 (1904), 307-349 · JFM 35.0343.04
[25] Vinogradov, A. M., Cohomological Analysis of Partial Differential Equations and Secondary Calculus, Translations of Mathematical Monographs 204. AMS, Providence (2001) · Zbl 1152.58308
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.